Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Quad Cities, IA

July 1, 2012Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 1, 2012, 8:30 AM CDT for Keokuk County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2012, 8:30 AM CDT (13:30 UTC)
Expired
Jul 1, 2012, 8:57 AM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS53 KDVN 011330
SVRDVN
IAC107-011430-
/O.NEW.KDVN.SV.W.0063.120701T1330Z-120701T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 AM CDT SUN JUL 1 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA...

* UNTIL 930 AM CDT.

* AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
  MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED APPROXIMATELY
  8 MILES SOUTHWEST OF DELTA...OR 14 MILES SOUTHWEST OF SIGOURNEY...
  AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
  CHEER...HEDRICK...HAYESVILLE...MARTINSBURG...HARPER AND RICHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
      4116 9242
TIME...MOT...LOC 1330Z 280DEG 15KT 4124 9242
WIND...HAIL 60MPH 1.00IN

$$

HAASE
2 follow-up statements
444 
WWUS53 KDVN 011343
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 AM CDT SUN JUL 1 2012

IAC107-011430-
/O.CON.KDVN.SV.W.0063.000000T0000Z-120701T1430Z/
KEOKUK IA-
843 AM CDT SUN JUL 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR KEOKUK COUNTY...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL.  THESE STORMS WERE
LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 8 MILES WEST OF
DELTA TO MARTINSBURG...OR ALONG A LINE EXTENDING FROM 14 MILES WEST
OF SIGOURNEY TO 12 MILES SOUTH OF SIGOURNEY...MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEKIN...WHAT CHEER...HAYESVILLE...OLLIE...WEBSTER...TALLEYRAND...
SIGOURNEY IOWA AIRPORT...SIG-NOR FIELD AIRPORT...RICHLAND...
LANCASTER...KEOTA AND HARPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
      4116 9242
TIME...MOT...LOC 1344Z 280DEG 15KT 4130 9246 4116 9222
WIND...HAIL 60MPH 1.00IN

$$

HAASE
149 
WWUS53 KDVN 011357
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT SUN JUL 1 2012

IAC107-011406-
/O.CAN.KDVN.SV.W.0063.000000T0000Z-120701T1430Z/
KEOKUK IA-
857 AM CDT SUN JUL 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR KEOKUK COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAINFALL 
AND GUSTY WINDS TO 40 MPH.

LAT...LON 4143 9241 4145 9196 4116 9194 4116 9218
      4116 9242
TIME...MOT...LOC 1356Z 280DEG 15KT 4129 9239 4115 9215

$$

HAASE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:50 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 1, 6:50 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 AM CDT SUN JUL 1 2012

.UPDATE...
LOW LEVEL JET APPARENTLY HAS VEERED AND STRENGTHENED ENOUGH TO
EXPAND AND INTENSIFY THE AREA OF THUNDERSTORMS NORTH OF THE WARM
FRONT. DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF UP TO 2
INCHES SO FAR AND TRAINING OF STORMS WILL ADD TO THE TOTALS.
STRONG WIND GUSTS AND HAIL ALSO EXPECTED IN THE STRONGER STORMS.
HAVE ALREADY UPDATED GRIDS TO GO LIKELY POPS FOR AREAS ALONG AND
SOUTH OF HIGHWAY 34. STORMS SHOULD WEAKEN LATER THIS MORNING AS
THE LOW LEVEL JET WEAKENS. THEN STILL EXPECTING STRONG TO SEVERE
STORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING AT LEAST IN
SCATTERED FASHION ALONG AND NORTH OF THE NORTHWARD MOVING WARM
FRONT.

&&

.AVIATION...
LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH
TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS
NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE
POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS...
SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND
EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS
THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH
TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE
Hazardous weather outlook, Jul 1, 4:20 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 1 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING SOUTH OF HIGHWAY 34 MAY
PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA FOR THIS AFTERNOON AND INTO TONIGHT. A WARM FRONT
WILL BE LIFTING NORTHWARD AND WILL BE THE FOCUS FOR STRONG TO
SEVERE THUNDERSTORMS. DAMAGING WINDS OF AT LEAST 60 TO 70 MPH...FREQUENT
DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE THE MAIN THREATS.

AFTERNOON TEMPERATURES WILL SOAR INTO THE LOWER TO MID 90S
ESPECIALLY SOUTH OF INTERSTATE 80. HEAT INDEX VALUES MAY BRIEFLY
RISE TO JUST ABOVE 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY FOR THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A WEAK WARM FRONT SHIFTS NORTH OF THE AREA. AT THIS
TIME...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND AGAIN ON
FRIDAY NIGHT AND SATURDAY. AT THIS TIME IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE THUNDERSTORMS.

HEAT INDEX VALUES MAY EXCEED 100 DURING THE AFTERNOON AND EARLY
EVENING FOR MUCH OF THE UPCOMING WEEK. KEEP UPDATED ON THIS HOT AND
HUMID WEATHER AS HEAT ADVISORIES...AND POSSIBLY EXCESSIVE HEAT
WARNINGS MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HAASE/LE

In the hours before

Local storm report, Jul 1, 7:34 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HAIL             4 SW DOUDS/LEANDO       40.78N 92.13W
07/01/2012  E1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            ABOUT 5 MINS OF QUARTER SIZE HAIL.

&&

LE
Local storm report, Jul 1, 7:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     3 E DOUDS/LEANDO        40.83N 92.03W
07/01/2012                   VAN BUREN          IA   LAW ENFORCEMENT

            TREE LIMBS DOWN ON OAK GROVE AVENUE. TIME ESTIMATED OFF
            RADAR.

0725 AM     TSTM WND DMG     DOUDS/LEANDO            40.83N 92.08W
07/01/2012                   VAN BUREN          IA   LAW ENFORCEMENT

            A TREE FELL ON A HOUSE AND POWER LINES. TIME ESTIMATED
            OFF RADAR.

&&

LE
Local storm report, Jul 1, 7:57 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
757 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     HAIL             5 SSE CARTHAGE          40.34N 91.11W
07/01/2012  E1.00 INCH       HANCOCK            IL   CO-OP OBSERVER

            DIMES TO QUARTER SIZE HAIL WITH ESTIMATED 40 MPH
            WINDS...DELAYED REPORT.

&&

GROSS
Special weather statement, Jul 1, 8:09 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 AM CDT SUN JUL 1 2012

IAZ078-087>089-098-099-ILZ025-011400-
VAN BUREN IA-LOUISA IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA-
HENDERSON IL-
809 AM CDT SUN JUL 1 2012

...STRONG THUNDERSTORMS IN SOUTHEAST IOWA...

NUMEROUS THUNDERSTORMS WERE LOCATED IN SOUTHEAST IOWA WITH THE
STRONGER STORMS PRODUCING WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL.

IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

&&

LAT...LON 4109 9219 4108 9109 4071 9102 4069 9218

HAASE
Local storm report, Jul 1, 8:24 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     TSTM WND GST     1 SSW MIDDLETOWN        40.82N 91.26W
07/01/2012  E55 MPH          DES MOINES         IA   TRAINED SPOTTER

            50 TO 55 MPH GUST ESTIMATED.

&&

12
Local storm report, Jul 1, 8:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     TSTM WND DMG     2 WNW BURLINGTON        40.82N 91.16W
07/01/2012                   DES MOINES         IA   TRAINED SPOTTER

            8 INCH TREE LIMB DOWN ON TOP OF HOUSE NEAR THE 200TH
            BLOCK OF BROADWAY STREET...TIME ESTIMATED FROM RADAR.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:55 AM CDTSevere Thunderstorm WarningDVNVan Buren35 min
Jul 1, 8:09 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson, Van Buren51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.